Colorado, 2001

Tornadoes and Hail in Colorado, May 28, 2001

May 28, 2001 · NWS PUB · 21 events in 3 counties and zones

13 hail, 7 tornado, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
20
Property damage
$8.5 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 28, 1:14 PM MST, 2 hours 56 minutes earlier.

Area forecast discussion, May 28, 1:14 PM MST, 2 hours 56 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
214 PM MDT MON MAY 28 2001

MAIN CONCERN IS THE POSSIBILITY OF SEVERE WEATHER THIS EVENING...AND
THEN PRECIP CHANCES FOR THE REST OF THE FORECAST PERIOD.

WEAK SHORTWAVE COMING OUT OF NM SHOULD HELP TO ENHANCE CONVECTION
THIS EVENING.  CLOUD COVER THIS MORNING AND EARLY AFTERNOON IN MANY
AREAS HAS CAUSED A SLOW WARMUP.  CAPES ARE NOT AS IMPRESSIVE TODAY
AS THEY WERE YESTERDAY...WITH LESS THAN 1500 J/KG...AND THE LIS ARE
-2.  THERE STILL IS A SLIGHT CHANCE FOR A COUPLE SEVERE STORMS THIS
AFTERNOON AND EVENING IN THE SOUTHEAST PLAINS.  SPC HAS TAKEN THE MDT
RISK OUT OF SE CO...BUT LEFT THE AREA IN A SLGT RISK. THERE SHOWERS
AND THUNDERSTORM ACTIVITY COULD CONTINUE UNTIL LATE NIGHT OVER THE
FAR EASTERN PLAINS...BUT WILL MOSTLY BE IN THE EVENING. OVERNIGHT THE
UPPER TROUGH WILL LIE FROM CO SOUTHWEST TO SE AZ/SW NM...WITH THE
STRONGER DYNAMICS STAYING SOUTH OF THE AREA. GOOD LOW LEVEL MOISTURE
OVER THE EASTERN PLAINS TONIGHT AND WILL KEEP SKIES MOSTLY CLOUDY.
THE MOISTURE OVER WESTERN PORTIONS OF THE FORECAST AREA WILL BE LESS
TONIGHT AND WILL GO WITH PARTLY CLOUDY SKIES. CLOUD COVER IN THE EAST
SHOULD KEEP OVERNIGHT LOWS MILD.

ON TUESDAY UPPER TROUGH WILL STILL BE OVER CO.  THERE WILL STILL BE
ENOUGH MOISTURE OVER EASTERN AREAS FOR AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS.  THE WESTERN AREA WILL BE A LITTLE DRIER AND
SHOULD SEE ONLY A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE
AFTERNOON AND EVENING. TEMPS ON TUESDAY WILL BE NEAR SEASONAL...ETA
INDICATES A LITTLE COOLER THAN TODAY...MAINLY OVER THE EASTERN
PLAINS. TUESDAY NIGHT THE TROUGH MOVES EAST OF THE STATE AND BEHIND
THE TROUGH OVER THE EASTERN CO PLAINS...THERE WILL BE A NORTHERLY
SURGE.

DURING THE DAY WEDNESDAY...AN UPPER RIDGE BEGINS BUILDING OVER THE
WESTERN U.S....WITH NW FLOW OVER CO.  THE ATMOSPHERE SHOULD BE A
LITTLE DRIER...BUT A WEAK SHORTWAVE IS FORECAST TO MOVE OVER THE
AREA DURING THE AFTERNOON AND EVENING TO HELP INITIATE CONVECTION.
WILL STILL GO WITH A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS ACROSS SOUTHEAST AND SOUTH CENTRAL CO. WITH THE
NORTHERLY SURGE TUES NIGHT...TEMPS ON WED OVER THE SOME OF THE
EASTERN PLAINS WILL PROBABLY BE A LITTLE COOLER.  WED NIGHT THE
SHORTWAVE MOVES OUT OF THE AREA AND MOST SHOWERS AND THUNDERSTORMS
SHOULD END AFTER THE EVENING HOURS.  THE UPPER RIDGE WILL BE
CENTERED OVER ABOUT SRN NV.

EXTENDED (THU-MON):  THE UPPER RIDGE WILL BE THE MAIN WEATHER
FEATURE AFFECTING THE FORECAST AREA INTO SATURDAY...WITH TEMPS
WARMING.  ON THURSDAY A LITTLE MOISTURE AND SOME UPSLOPE OVER THE
EASTERN PLAINS COULD STILL MEAN A SLIGHT CHANCE FOR SOME AFTERNOON
AND EVENING SHOWERS OR THUNDERSTORMS...BUT THEN THE WEATHER SHOULD BE
DRY.  ON SATURDAY A STRONG UPPER LOW WILL MOVE TO THE WA AND SRN BC
COAST WHICH WILL PUSH THE RIDGE AXIS EAST OF COLORADO. THIS UPPER LOW
THEN DROPS SOUTH INTO EASTERN OR BY LATE IN THE DAY MONDAY.  THIS
BRINGS CO A STRONGER SW FLOW...AND IT STILL LOOKS RELATIVELY DRY.

.PUB...NONE.

In the hours before

Special weather statement, May 28, 10:46 AM MST, 5 hours 24 minutes before
COZ058>081-281900-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1146 AM MDT MON MAY 28 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 200 PM FOR A FEW SEVERE
THUNDERSTORMS OVER THE SOUTHEAST COLORADO PLAINS...

A FEW SEVERE THUNDERSTORMS MAY DEVELOP ACROSS THE SOUTHEAST COLORADO
PLAINS THIS AFTERNOON.  THE GREATEST THREAT FOR SEVERE WEATHER WILL
BE OVER BACA...PROWERS...KIOWA...BENT...AND EASTERN LAS ANIMAS
COUNTIES.  BUT THE REMAINDER OF THE SOUTHEAST COLORADO PLAINS...
INCLUDING THE PIKES PEAK REGION...MAY ALSO SEE A FEW SEVERE STORMS.
THE MOST LIKELY KINDS OF SEVERE WEATHER TO OCCUR WOULD BE LARGE
HAIL...DAMAGING WIND GUSTS...AND POSSIBLY SOME ISOLATED TORNADIC
ACTIVITY.

AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS SOUTHERN COLORADO THIS
AFTERNOON...AND COMBINED WITH THE ABUNDANT LOW LEVEL MOISTURE...AND
SUFFICIENT WIND SHEAR...COULD PRODUCE A FEW ROTATING SUPERCELL
THUNDERSTORMS.

IF YOU ARE PLANNING OUTDOOR ACTIVITIES IN SOUTHEAST COLORADO THIS
AFTERNOON OR EVENING...YOU SHOULD TAKE ALONG A NOAA WEATHER RADIO TO
ENSURE THAT YOU GET THE LATEST WEATHER INFORMATION...INCLUDING
WATCHES AND WARNINGS IF ANY ARE ISSUED.

The radar

The Pueblo radar (KPUX), 165 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

13 hail, 7 tornado, 1 thunderstorm wind. Local standard time, as filed.

Hail, Las Animas

When
May 28, 4:10 PM MST to 4:15 PM MST
Where
Las Animas County, 11 mi S of Trinidad
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.000, -104.517

Hail, Las Animas

When
May 28, 4:38 PM MST to 4:43 PM MST
Where
Las Animas County, 15 mi SE of Trinidad
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.017, -104.317

Hail, El Paso

When
May 28, 5:46 PM MST to 6:45 PM MST
Where
El Paso County, 2 mi S of Ellicott
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.383

Hail, Las Animas

When
May 28, 6:05 PM MST to 6:10 PM MST
Where
Las Animas County, 10 mi SW of Aguilar
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -104.783

Hail, El Paso

When
May 28, 6:15 PM MST to 6:20 PM MST
Where
El Paso County, 5 mi S of Truckton
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.667, -104.183

Thunderstorm Wind, El Paso

When
May 28, 6:23 PM MST
Where
El Paso County, 2 mi SE of Ellicott
Measured
105 kt (121 mph)
Injuries
7 direct, 0 indirect
Property damage
$400,000
Reported by
NWS STORM SURVEY
Coordinates
38.833, -104.400

Tornado, El Paso

When
May 28, 6:25 PM MST to 6:26 PM MST
Where
El Paso County, 1 mi S of Ellicott
Rating
F2
Path length
0.5 mi
Path width
200 yd
Injuries
4 direct, 0 indirect
Property damage
$8.0 million
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -104.383

Tornado, El Paso

When
May 28, 6:25 PM MST
Where
El Paso County, 1 mi SW of Ellicott
Rating
F1
Path length
0.1 mi
Path width
50 yd
Injuries
4 direct, 0 indirect
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -104.400

Tornado, El Paso

When
May 28, 6:28 PM MST to 6:29 PM MST
Where
El Paso County, 1 mi WNW of Ellicott
Rating
F2
Path length
0.3 mi
Path width
30 yd
Injuries
5 direct, 0 indirect
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -104.350

A slow moving supercell thunderstorm stayed over the Ellicott area of eastern El Paso county for over an hour on Memorial Day evening. For over an hour, heavy rain and large hail pelted the area. Then another thunderstorm cell merged with the supercell, causing a brief time of extreme winds and three small tornadoes. A large mesocyclone developed, and the extreme winds rotated around its northeastern quarter. All of the debris from the damaged structures was moved to the west-northwest or west. Straight-line and twisting microburst winds, in some areas causing F2 damage, damaged or destroyed nearly 100 mobile homes, many occupied. Embedded within these winds, three tornadoes occurred. One, rated F2, struck the junior-senior high school building, totally destroying nearly one half of the structure. That tornado lifted briefly and set down again about 3/4 of a mile northwest of the school building and destroyed several mobile homes. Another tornado, rated F1, occurred about one mile west of the school building, flipping a mobile home.

Hail, Las Animas

When
May 28, 7:09 PM MST to 7:14 PM MST
Where
Las Animas County, 12 mi N of Weston
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.200, -104.950

Hail, Las Animas

When
May 28, 7:25 PM MST to 7:30 PM MST
Where
Las Animas County, 1 mi NW of Trinidad
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.183, -104.533

Tornado, El Paso

When
May 28, 7:30 PM MST
Where
El Paso County, 5 mi SE of Ellicott
Rating
F0
Path length
0.1 mi
Path width
25 yd
Reported by
STORM CHASER
Coordinates
38.783, -104.317

A small, brief tornado occurred over open country with no damage or injuries.

Tornado, Las Animas

When
May 28, 7:31 PM MST to 7:32 PM MST
Where
Las Animas County, 1 mi E of Hoehne
Rating
F0
Path length
0.1 mi
Path width
30 yd
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
37.283, -104.367

A brief touch down occurred, damaging a garage.

Hail, Fremont

When
May 28, 7:34 PM MST to 7:39 PM MST
Where
Fremont County, 5 mi N of Canon City
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.500, -105.233

Tornado, El Paso

When
May 28, 7:35 PM MST to 7:36 PM MST
Where
El Paso County, 7 mi S of Rush
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
38.733, -104.083

A brief touchdown occurred with no known damage.

Hail, El Paso

When
May 28, 7:55 PM MST to 8:00 PM MST
Where
El Paso County, 2 mi S of Falcon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -104.617

Hail, El Paso

When
May 28, 8:00 PM MST to 8:05 PM MST
Where
El Paso County, 3 mi SE of Yoder
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.800, -104.183

Tornado, El Paso

When
May 28, 8:25 PM MST to 8:30 PM MST
Where
El Paso County, 4 mi SE of Peyton
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.000, -104.433

A brief touchdown occurred with no known damage.

Hail, El Paso

When
May 28, 8:40 PM MST to 8:45 PM MST
Where
El Paso County, 1 mi NW of Ellicott
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.850, -104.400

Hail, Las Animas

When
May 28, 9:29 PM MST to 9:34 PM MST
Where
Las Animas County, Ville Green
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.300, -103.517

Hail, El Paso

When
May 28, 10:20 PM MST to 10:25 PM MST
Where
El Paso County, Truckton
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.733, -104.183

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyThe tornado archive for Colorado, 2001Warnings in Colorado, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5248359, 5248360, 5248361, 5248363, 5248362, 5248377, 5248366, 5248376, 5248637, 5248364, 5248365, 5248638, 5248368, 5248367, 5248369, 5248370, 5248374, 5248372, 5248371, 5248373, 5248375.